Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 230, NWS Dodge City, KS

August 12, 2011Edwards County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2011, 3:56 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 3:56 PM CDT (20:56 UTC)
Expired
Aug 12, 2011, 4:45 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Edwards County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:08 PM CDTHAIL 1Burdett, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2073 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS53 KDDC 122056
SVRDDC
KSC047-145-122145-
/O.NEW.KDDC.SV.W.0230.110812T2056Z-110812T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ROZEL...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROZEL...
  SANFORD...
  FRIZELL...
  GARFIELD...
  LARNED...
  LEWIS...
  ZOOK...
  BELPRE...
  FELLSBURG...
  MAINLY RURAL AREAS OF EDWARDS AND PAWNEE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3814 9900 3777 9910 3790 9956 3814 9957
      3819 9955 3834 9940
TIME...MOT...LOC 2056Z 311DEG 27KT 3816 9942
WIND...HAIL 70MPH 1.00IN

$$

12
1 follow-up statement
715 
WWUS53 KDDC 122117
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT FRI AUG 12 2011

KSC047-145-122145-
/O.CON.KDDC.SV.W.0230.000000T0000Z-110812T2145Z/
PAWNEE KS-EDWARDS KS-
417 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EDWARDS AND
PAWNEE COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR ROZEL...AND MOVING SOUTHEAST AT 25 MPH.

AT 4:08 PM THE PUBLIC REPORTED QUARTER SIZED HAIL IN BURDETT.

LOCATIONS IMPACTED INCLUDE...
  ROZEL...
  SANFORD...
  FRIZELL...
  GARFIELD...
  LARNED...
  LEWIS...
  MAINLY RURAL AREAS OF EDWARDS AND PAWNEE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3814 9900 3777 9910 3790 9956 3814 9957
      3819 9955 3834 9940
TIME...MOT...LOC 2116Z 312DEG 22KT 3813 9940
WIND...HAIL 70MPH 1.50IN

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:37 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 12, 2:37 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT FRI AUG 12 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING, THEN CHANCES OF THUNDERSTORMS INTO SUNDAY.

A 70KT UPPER LEVEL JET ON THE BOTTOM OF AN UPPER LEVEL SHORTWAVE
TROUGH OVER THE NORTHERN PLAINS WILL CONTINUE TO PROGRESS
SOUTHEASTWARD ACROSS WESTERN KANSAS TONIGHT. THIS WILL BRING A COLD
FRONT ACROSS SOUTHWESTERN KANSAS BY MID TO LATE AFTERNOON AND INTO
THE EVENING. EASTERLY UPSLOPE FLOW WITH DEWPOINTS AROUND 70 WILL BE
AHEAD OF THE COLD FRONT WITH CAPES FORECAST AROUND 3000 J/KG. WITH
PLENTY OF LAYER SHEAR AND INSTABILITY SEVERE THUNDERSTORMS ARE
LIKELY. SOME ROTATING SUPERCELLS WITH LARGE HAIL NEAR OR OVER
GOLFBALL SIZE ARE POSSIBLE ALONG WITH AN ISOLATED TORNADO. INITIALLY
TEMPERATURE DEWPOINT SPREADS WILL BE HIGH, HOWEVER BY LATER IN THE
EVENING THEY WILL FALL. THE STORMS SHOULD END BY AROUND 9 PM FROM
MEDICINE LODGE TO LIBERAL. OVERNIGHT LOWS WILL BE IN THE MID TO
UPPER 60S.

ON SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE
HIGH PLAINS WITH COOLER SURFACE HIGH PRESSURE INTO KANSAS. BY LATE
AFTERNOON WITH UPSLOPE FLOW INTO FAR SOUTHWESTERN KANSAS AND EASTERN
COLORADO A FEW THUNDERSTORMS MAY FORM BUT WITH LOW SHEAR SEVERE
WEATHER IS NOT ANTICIPATED. HIGHS ON SATURDAY WITH MOSTLY SUNNY TO
PARTLY CLOUDY SKIES LOOK TO BE IN THE LOW TO MID 90S. FOR SATURDAY
NIGHT A FEW MORE THUNDERSTORMS MAY MOVE OFF THE HIGHER TERRAIN OF
EASTERN COLORADO IN WESTERN KANSAS FROM GARDEN CITY TO LIBERAL.
OVERNIGHT LOWS SHOULD BE IN THE LOW TO MID 60S.

FOR SUNDAY AN UPPER LEVEL RIDGE WILL BE OVER WESTERN KANSAS AND THE
SURFACE HIGH PRESSURE RIDGE WILL MOVE EAST INTO THE MISSOURI VALLEY
ALLOWING MOIST UPSLOPE FLOW TO RETURN INTO WESTERN KANSAS. WILL KEEP
A SLIGHT CHANCE FOR THUNDERSTORMS BY LATE AFTERNOON BUT AGAIN THE
SHEAR PROFILE LOOKS WEAK WITH SEVERE THUNDERSTORMS NOT EXPECTED.
HIGHS WILL BE AROUND 90 WITH PARTLY CLOUDY SKIES.

DAYS 3-7...

JUST A FEW TWEAKS TO THE EXTENDED GRIDS BUT THE SAME STORY HOLDS
TRUE WITH SOME PERIODS OF THUNDERSTORMS, A DRYING PERIOD, THEN
SLIGHTLY COOLER WEATHER AND POTENTIALLY MORE THUNDERSTORMS.

MY PERIOD BEGINS 00Z MONDAY. STILL KEPT 20 TO 30 PERCENT POPS FOR
SUNDAY NIGHT. A NORTHWESTERLY FLOW ALOFT WILL STILL BE FAVORABLE FOR
MCS DEVELOPMENT AS SUGGESTED BY THE ECMWF AND GFS. HIGHS MONDAY WILL
BE IN THE 90S PRIMARILY WITH SLIGHT POPS CARRIED ACROSS CENTRAL
KANSAS IN ASSOCIATION WITH A WEAKENING FRONTAL BOUNDARY.

BY TUESDAY THE 500 HPA RIDGE BEGINS TO BUILD MORE OVER THE SOUTHERN
PLAINS AND WILL DOMINATE OUR WEATHER. THIS RESULTS IN GHOSTS POPS
AND WARMER TEMPERATURES. HIGHS AROUND 100 DEG F LOOK REASONABLE FOR
MUCH OF THE CWFA.

BY WEDNESDAY EVENING INTO THURSDAY THE UPPER LEVEL RIDGE RETROGRADES
WEST ACROSS THE DESERT SOUTHWEST. THIS WILL TURN OUR UPPER LEVEL
FLOW MORE NORTHWESTERLY AND THEREFORE WILL RESULT IN SLIGHTLY COOLER
TEMPERATURES AND THE THREAT FOR MCS ACTIVITY AS MARKED BY SLIGHT
POPS IN THE GRIDS. THIS LESS HOT AND MORE SEASONABLE TEMPERATURE
PATTERN IS FORECAST TO STICK AROUND FOR THE REST OF THE BUSINESS
WEEK. -SUGDEN

&&

.AVIATION...

MAINLY VFR CIGS ARE EXPECTED THROUGH THE TAF PERIOD. HAVE CB AND
VCTS FOR KDDC AFTER FOLLOWING RECENT HRRR GUIDANCE WHICH SUGGESTS
LESS OF A THREAT OF CONVECTION FOR KGCK AND KHYS. THUNDERSTORMS
COULD PRODUCE GUSTS TO 50 KNOTS AND LARGE HAIL IS ALSO A THREAT
TODAY WITH THE THUNDERSTORMS. CONVECTION SHOULD ERUPT IN THE 20-23Z
TIMEFRAME FROM ELKHART TO DODGE CITY TO LARNED AND THEN PUSH EAST
THROUGH 9 PM CDT. WINDS WILL SWITCH TO THE NORTHEAST AS THE FRONTAL
BOUNDARY/COLD POOL SURGES ACROSS THE REGION. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  65  91 /  30  10  10  20
GCK  64  91  64  91 /  10  10  20  20
EHA  65  92  66  91 /  30  20  20  20
LBL  65  93  66  92 /  30  10  20  20
HYS  64  88  63  88 /  20  10  10  10
P28  69  93  67  92 /  50  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/36/36
Hazardous weather outlook, Aug 12, 2:59 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI AUG 12 2011

KSZ030-031-043>046-061>066-074>081-084>090-132000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
259 PM CDT FRI AUG 12 2011 /159 PM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.

NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A COLD FRONT
THIS AFTERNOON INTO THE EVENING. SEVERE WEATHER IS LIKELY WITH
DAMAGING WINDS OVER 60 MPH AND HAIL UP TO GOLFBALL SIZE. A FEW
SUPERCELLS WITH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE BEST
CHANCES FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM
LACROSSE TO NEAR GARDEN CITY AND LIBERAL STARTING BETWEEN 3 AND 5
PM THIS AFTERNOON. THEY WILL PROGRESS TO THE SOUTHEAST THROUGH
MEADE, GREENSBURG, COLDWATER, PRATT, AND END BY AROUND 9 PM AT
MEDICINE LODGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP OVER FAR SOUTHWESTERN KANSAS
ON SATURDAY LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE AGAIN POSSIBLE ON SUNDAY AFTERNOON AND EVENING ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME. MORE THUNDERSTORMS COULD DEVELOP ALSO BY
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE REQUIRED MAINLY EAST OF A LINE FROM
LACROSSE TO NEAR GARDEN CITY AND LIBERAL BY 3 TO 5 PM THIS
AFTERNOON INTO THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:22 AM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Stanton38 min
Aug 12, 3:42 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Aug 12, 4:28 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman47 min
Aug 12, 4:38 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman67 min
Aug 12, 4:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee48 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa53 min
Aug 12, 5:33 PM CDTSevere Thunderstorm WarningDDCComanche57 min
Aug 12, 5:44 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
Aug 12, 6:08 PM CDTSevere Thunderstorm WarningDDCKiowa37 min
Aug 12, 6:27 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.